Letters

Do selective serotonin reuptake inhibitors cause suicide?: Authors' reply to Curtin and Schulz, and Healy

BMJ 2005; 330 doi: http://dx.doi.org/10.1136/bmj.330.7500.1148-b (Published 12 May 2005) Cite this as: BMJ 2005;330:1148
  1. David Gunnell, professor of epidemiology ([email protected]),
  2. Julia Saperia, research assistant,
  3. Deborah Ashby, professor of medical statistics
  1. Department of Social Medicine, University of Bristol, Bristol BS8 2PR
  2. Wolfson Institute of Preventive Medicine, Queen Mary, University of London, London EC1M 6BQ

    EDITOR—We agree with Curtin and Schulz that drug induced motor disinhibition before mood improvement is a possible explanation for an excess of suicidal behaviour in the early weeks of antidepressant treatment.1 2

    Regarding their second point, we caution against over-interpreting differences in the pooled odds ratios for self harm and suicidal thoughts or the odds ratios for different selective serotonin reuptake inhibitors (SSRIs) in relation to the same end points. Odds ratios are …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe